An 88-year-old woman with osteoporosis presented after developing acute severe pain in her right thigh whilst getting out of a chair. This was preceded by several weeks of a dull thigh ache. She had received antiresorptive therapy for 13 years. Initially, this was oral alendronate 70mg weekly for 10 years. After sustaining a further fracture on bisphosphonate therapy, she was changed to denosumab 60mg six-monthly and had received five doses - last was 3 months prior to fracture.
Plain radiographs showed a displaced, transverse, non-comminuted right femoral midshaft fracture (Figure 1), consistent with an atypical femoral fracture. Her Vitamin D level was 53nmol/L and other laboratory investigations were unremarkable. Bone turnover markers one month post-fracture showed an elevated P1NP level of 246ug/L and normal c-telopeptide of 339ng/L.
She underwent insertion of an intramedullary nail (Figure 2). Repeat bone densitometry showed T-scores of 1.0 and -1.0 at the lumbar spine and femoral neck respectively, similar to previous results. Although asymptomatic, a contralateral plain radiograph of the left femur showed early periosteal thickening with no fracture (Figure 3). However, a bone scan showed no increased uptake in the left femur. Given the preserved bone density, she remains on calcium and vitamin D supplementation alone. Denosumab has been ceased. Teriparatide is reserved for deterioration in bone mineral density or further fractures.
Over the past decade, atypical femoral fractures (AFF) have emerged as potential complications of bisphosphonate therapy. However, there have been several case reports of AFFs associated with denosumab use. Are AFFs the result of a legacy effect of bisphosphonate therapy or is there truly a causal relationship with denosumab due to oversuppression of bone turnover? As with bisphosphonates, the optimal duration of therapy with denosumab remains to be established. Ongoing close surveillance and scrutiny remains important for all patients on denosumab therapy.